Rhode Island, 2011

High Wind in Rhode Island, February 25, 2011

February 25, 2011 · NWS BOX · 4 events in 4 counties and zones

An area of low pressure deepened through the interior Mid-Atlantic Region early on February 25th slowly moving to the northeast and reinvigorating off the immediate shoreline of New England and into the Gulf of Maine before retreating further northeast into Nova Scotia. Heavy snows impacted interior New England during the onset of the storm, while high winds developed across the eastern…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An area of low pressure deepened through the interior Mid-Atlantic Region early on February 25th slowly moving to the northeast and reinvigorating off the immediate shoreline of New England and into the Gulf of Maine before retreating further northeast into Nova Scotia. Heavy snows impacted interior New England during the onset of the storm, while high winds developed across the eastern shoreline as the storm deepened as the storm continued to move northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 25, 7:02 AM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Feb 25, 7:02 AM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
702 AM EST FRI FEB 25 2011

.SYNOPSIS...
LOW PRESSURE WILL BRING SNOW AND ICE ACROSS THE NORTHWEST INTERIOR
TODAY WITH RAIN ELSEWHERE...HEAVY AT TIMES FOR CENTRAL AND
SOUTHERN NEW ENGLAND...ALONG WITH STRONG AND GUSTY WINDS. A WEAKER
SYSTEM WILL BRING LIGHT SNOW TO THE REGION LATE SATURDAY NIGHT
AND SUNDAY. LOW PRESSURE MOVING OUT OF THE SOUTHWEST USA WILL
BRING SNOW...RAIN...AND MILDER TEMPERATURES MONDAY...FOLLOWED BY
DRIER WEATHER MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST SFC ANALYSIS EXHIBITING A SFC LOW ACRS THE LWR OH RVR VLY
WITH ATTENDANT WARM FRNT DRAPED THRU THE MID-ATLANTIC RGN...WITH
HIGH PRES SITUATED OFF THE SERN CONUS SHORELINE. 3-HR PRES FALLS
SLOWLY DRIFTING EWD. AS SUCH STRONG PRES GRADIENT BETWEEN LOW-
MID LVLS LENDING TO STRONG ISENTROPIC UPGLIDE OF WARM MOIST AIR
ACROSS THE RGN. VWP PROFILERS HIGHLIGHTING 35KT AND 40KT FLOW AT
H925-H85 RESPECTIVELY. WSR-88D RADAR RETURNS AND LOCAL OBS HAVE
REPORTED A MIXTURE OF LIGHT SNOW/RAIN ACROSS SOUTHERN AND CENTRAL
NEW ENGLAND. THE ONSET OF PRECIP LIKELY HAS BEEN SLOW DUE TO THE
ABUNDANCE OF DRY AIR...AS SEEN IN BOTH THE CHATHAM/BROOKHAVEN
SOUNDINGS...AND SFC SLY FLOW FROM DRY SOURCE RGNS. SHOULD SEE
PRECIP INCREASE THRU THE LATE EVNG AND INTO THE MRNG HRS.

A SUBSTANTIAL AMOUNT OF HAZARDS ARE POSED FOR THE NEXT 12 TO 24 HRS
ACROSS THE RGN AS A STORM LIFTS NEWD THRU THE OH RVR VLY AND THRU
THE SRN PORTION OF NEW ENGLAND. MDL SOLNS INCUR SOME DISCREPANCIES
AS THE SREF/GFS/ECMWF ARE THE MORE PROGRESSIVE SOLNS THRU THE
SRN-CNTRL TIER OF NEW ENGLAND...WHILE THE NAM SOLN IS SLOWEST AND IS
SLIGHTLY SOUTH AND EAST OF THE OTHER MDL MEMBERS. HAVE ENCOMPASSED A
BLEND BETWEEN THE TWO SOLNS FOR THE NEAR-TERM...WITH MOST OF THE
WEIGHT SHIFTED TO THE 21Z SREF.

WINDS...
HAVE ISSUED A HIGH WIND WARNING FROM THIS MORNING INTO EVNG FOR THE
CAPE AND ISLANDS...INCLUDING BLOCK ISLAND...IN ANTICIPATION OF
STRONG SW 80-85 LLJ ALONG AND AHEAD OF THE STORM SYS INCURRING
SUSTAINED WINDS AROUND 35KTS ONSHORE WITH GUSTS 40-45KTS. MDL SOLNS
DO EXHIBIT AN INDICATION OF A LLVL INVERSION...NEVERTHELESS WITH
HEAVY RAIN ENCOMPASSING THE RGN...SOME PRECIP DRAG MAY LEND TO THE
TRANSFER OF MOMENTUM TO THE SFC. WIND ADVISORIES HAVE BEEN ISSUED
CONCURRENTLY FOR BORDERING COMMUNITIES TO THE HIGH WIND WARNING.

A LULL IN WINDS IS ANTICIPATED DURING THE TIME PERIOD OF SFC LOW AND
ATTENDANT COLD FRONTAL PASSAGE. LIKELY AFTER FRONTAL PASSAGE CAA
WILL LEND TO STEEP LLVL LAPSE RATES AND EFFECTIVE MOMENTUM
TRANSFER...IN CONCERT WITH SIGNIFICANT HIGH RISES AND RESULTANT
TIGHT PRESSURE GRADIENT IN REAR OF THE DEPARTING SFC LOW. ANTICIPATE
STRONG NW WINDS GUSTING AT TIMES PSBLY IN EXCESS OF 50KTS. WILL
CONTINUE HIGH WIND WATCH FOR NOW FOR THE LATER PERIOD AND LEAVE THE
DECISION OF ISSUING APPROPRIATE PRODUCTS TO THE DAY SHIFT.

SNOW/ICE...
HAVE UPGRADED WINTER WEATHER ADVISORIES ALONG THE EASTERN SLOPES OF
THE BERKSHIRES TO WINTER STORM WARNINGS. LATEST MDL TRENDS FOR THE
LOW TRACK INDICATE AN INCURSION OF COLDER AIR ACROSS PORTIONS OF NW
MA AND SRN NH RESULTING IN MORE FROZEN PRECIP RATHER THAN LIQUID
ACROSS THE RGN. CRITICAL THICKNESSES HAVE SHUNTED SLIGHTLY SEWD
ALONG THE MA/VT-NH BORDER AND ALONG THE BERKSHIRES. IT IS WORTH
NOTING THAT DURING THE EXODUS THE SYS THAT THERE WILL STILL BE AN
ABUNDANCE OF MOISTURE AND MID-LVL FORCING ON THE BACKSIDE OF THE
SYS LENDING TO SNOW TO DEVELOP IN WAKE OF THE FRONTAL PASSAGE FOR
LOCATIONS OF NERN MA. ANTICIPATE DRIER AIR WILL QUICKLY MOVE IN
TOW...SO DO NOT ANTICIPATE SUBSTANTIAL ACCUMULATIONS FOR THE NERN
MA RGN...PERHAPS AROUND AN INCH.

FLOODING...
HAVE EXTENDED THE FLOOD WATCH TO SOUTHERN BRISTOL AND PLYMOUTH
COUNTIES IN MA...AS WELL AS BRISTOL AND NEWPORT COUNTIES IN RI.
LATEST MDL SOLNS HAVE SLIGHTLY PROGRESSED THE AXIS OF HEAVIEST RAIN
WITH 1-2" AMOUNTS AROUND MIDDAY TODAY TO THE SOUTH AND EAST.
KEEPING IN MIND CURRENT SNOW PACK...ALONG WITH POTENTIAL SNOW
CLOGGED DRAINS...HARDENED GROUND...AND POOR DRAINAGE...FELT THE
EXTENSION OF THE FLOOD WATCH WAS WORTHY. IN ADDITION...THE BEST
LLVL CONVERGENCE ALONG THE SFC FRONTAL BOUNDARY AND ASSOC
BAROCLINIC ZONE WILL BE THRU MAIN THE SRN TIER OF NEW ENGLAND.

THUNDERSTORMS...
WILL NEED TO MONITOR CLOSELY WHETHER THE POTENTIAL EXISTS FOR A LINE
OF CLEARING WILL DEVELOP ALONG AND AHEAD OF THE SFC COLD FRONT.
LATEST NCEP WRF MDL HINTS AT A PSBL OUTCOME. THIS MAY LEND TO A
DESTABILIZATION AHEAD OF THE LOW PRES SYS AND THE CHC FOR
THUNDERSTORMS MAY EXIST OUT ALONG AND AHEAD OF THE SFC FRONTAL
BOUNDARY WITHIN THE WARM SECTOR WHICH WILL ORIENT FROM SW TO NE THRU
EXTREME SERN NEW ENGLAND INCORPORATING THE CAPE AND THE ISLANDS.
ASIDE FROM THE POTENTIAL CLEARING...BOTH THE NAM/GFS EXHIBIT STRONG
MID-LVL FRONTOGENESIS IN CONCERT WITH POTENTIAL INSTABILITY AT THE
LEADING EDGE OF THE STRONGEST MID-LVL CONVERGENCE OF WARM MOIST
AIR.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
BRIEF BUILDING OF RIDGE ALOFT SAT SUPPORTED BY STRONG CAA
DOWNSTREAM BEHIND EXITING LOW EXPECTED TO CONTINUE TREND OF
SHIFTING ASSOCIATED SFC HIGH N. HOWEVER...EXPECT FLOW TO REMAIN
NEAR ZONAL WITH THIS RIDGE BUILDING DUE TO STRONG VORTEX TO N.
EXPECTING COOL...BUT MOSTLY CLEAR CONDITIONS FOR MUCH OF THE DAY
SAT.

MID AND UPR FLOW NEAR ZONAL THROUGH CONTINUES SHORT TERM WITH
HIGH MAG JET ALOFT. UPSTREAM CUTOFF OVER SW CONUS EXPECTED TO
ALLOW SOME ENERGY TO BE SHEARED INTO JET. THE FIRST OF THESE IN
THE EXTENDED TERMS IS A WEAK OPEN WAVE BECOMING SHEARED OUT OF THE
FLOW. MODELS IN GENERALLY GOOD AGREEMENT ON GENERAL TIMING OF THE
WAVE SAT NIGHT AFTER BRIEF AND COOL RIDGING SAT. BANDED -SN
APPEARS TO BE A NON ISSUE AT THIS POINT WITH BOTH DEF AND
FRONTOGENESIS FIELDS VERY WEAK THANKS TO THE OPEN AND SHEARED
NATURE OF THE WAVE. HOWEVER...ISENTROPIC LIFT DESCENDS WITH TIME
INTO THE LLVL MOISTURE FIELD. THEREFORE...EXPECT A ROUND OF
GENERALLY STRATIFORM -SN...AS COLUMN REMAINS SUFFICIENTLY
COOL...TO BEGIN WITH LIFT GENERALLY AFTER 06Z SUN FROM W TO E.
MODEL TREND HAS BEEN GENERALLY TO SHIFT THIS LIFT N THANKS TO THE
HIGH PRES SHIFTING N. SO THE QUESTION FOR -SN TOTALS WILL BE
QPF...AND DUE TO NATURE OF CP ORIGINS OF THE WAVE...EXPECTING THEM
TO GENERALLY BE ON THE LOW END. USED HPC AS BASE FOR QPF WHICH DID
NOT SUGGEST AMNTS HIGHER THAN 0.25 AND MADE SOME SLIGHT ADJUSTMENTS
TOWARD LATEST GUIDANCE. BLENDED IN HPCWWD WITH SNOW GRIDS BASED
OFF A GENERALLY 12 TO 1 RATIO FOR FINAL SNOW AMOUNTS. CURRENT
TOTALS REMAIN UNDER JUST UNDER ADVISORY THROUGH 12Z...BUT NW ZONES
MAY NEED ONE THROUGH SUN. THIS WILL NEED TO BE MONITORED AS THE
SYSTEM APPROACHES AND MODELS RESOLVE THE WAVE BETTER.

USED GENERALLY A BLEND OF MAV AND GMOS FOR TEMPS AND DWPTS.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE LONG TERM FEATURES TWO SHORTWAVES ALONG THE CANADIAN
BORDER...AND A MORE SIGNIFICANT LOW AND TROF THAT EJECTS OUT OF
THE DESERT SOUTHWEST AND PASSES TO OUR WEST. WE CONTINUE TO USE A
BLEND OF THE LONGER TERM GUIDANCE TO MINIMIZE TIMING DIFFERENCES
NEXT WEEK.

SUNDAY...STALLED FRONT SOUTH OF NEW ENGLAND SERVES AS A FOCUS FOR
THE SHORTWAVE TO INDUCE A WEAK SURFACE LOW WHICH ALSO MOVES EAST.
EXPECTING A PERIOD OF LIGHT PRECIPITATION AS THIS WAVE MOVES PAST.
THESE FEATURES MOVE EAST BY LATE SUNDAY WITH THE MOISTURE LAYER
BECOMING MORE SHALLOW.

SUNDAY NIGHT-MONDAY...
MOISTURE FIELD SHALLOWS IN THE EVENING...THEN THICKENS AGAIN
OVERNIGHT. ALL MODELS SHOW THE LOW PRESSURE CENTER PASSING TO OUR
NORTH AND WEST. THE 00Z ECMWF TRACKS THE LOW FARTHER WEST THAN THE
GFS...BUT WITH SIMILAR TIMING. THIS TRACK WOULD MAKE ROOM FOR
WARMER AIR TO MOVE UP THE COAST. A SIGNIFICANT SOUTHWEST LOW LEVEL
JET MOVES UP THE APPALACHIANS AND COASTAL PLAN...CROSSING NEW
ENGLAND MONDAY AFTERNOON AND EVENING. WINDS OF 70-80 KNOTS ARE
FORECAST WITH THIS JET AT 850 MB AND 900 MB. THE ADVANCE OF THIS
JET TRIGGERS SIGNIFICANT ISENTROPIC LIFT MONDAY.

THERE IS A CHANCE OF PRECIP LATE SUNDAY NIGHT BUT THE MAIN WINDOW
FOR PRECIP SHOULD BE DURING THE BEST LIFT ON MONDAY. MARGINAL
TEMPERATURES SHOW A POTENTIAL FOR SNOW OR SLEET ON THE LEADING
EDGE OF SNY PRECIP EARLY MONDAY...PERHAPS SOME FREEZING RAIN
ACROSS THE NORTHWEST INTERIOR. BUT THE TREND WILL BE TOWARD
RAIN...AND IF THE START TIME HOLDS OFF UNTIL LATE MORNING THAN
MOST OF THE PRECIP WOULD BE RAIN.

PRECIPITABLE WATER VALUES ARE FORECAST AROUND 1.25 INCHES...
SUGGESTING THIS WILL BE ANOTHER WET STORM WITH POTENTIAL FOR AT
LEAST SOME URBAN/POOR DRAINAGE FLOODING.

RAIN MAY TAPER FOR A FEW HOURS LATE AFTERNOON/EVENING AS WE MOVE
INTO THE WARM SECTOR OF THIS SYSTEM. THIS LOW WILL PASS NORTH OF
US MONDAY NIGHT AND SWING A COLD FRONT THROUGH. SHOWERS ARE LIKELY
WITH THE PASSAGE OF THIS COLD FRONT. STABILITY PARAMETERS SHOW
TOTAL-TOTALS NEAR 50 EARLY MONDAY NIGHT AND MID-LEVEL LAPSE RATES
WILL BE 6C T0 6.5C PER KM. CAN/T RULE OUT ISOLATED THUNDER MONDAY
EVENING...BUT WILL LEAVE IT OUT OF THE FORECAST FOR NOW.

TUESDAY...
COLD ADVECTION TAKES HOLD EARLY TUESDAY AS 2 MB PER HOUR PRESSURE
RISES TIGHTEN THE PRESSURE GRADIENT AND INCREASE SURFACE WINDS.
THESE RISES RELAX BY TUESDAY EVENING. WINDS AT 925 MB ARE FORECAST
AT 35 TO 40 KNOTS...AND AT 850 MB THE FORECAST IS 40 TO 50 KNOTS.
SO STRONG WIND GUSTS ARE EXPECTED.

WEDNESDAY-THURSDAY...
CLIPPER RACES EAST FROM THE GREAT LAKES WEDNESDAY. WEST UPPER FLOW
AND LIMITED MOISTURE..SO JUST EXPECTING A PERIOD OF CLOUDS AND
WIDELY SCATTERED RAIN AND SNOW SHOWERS WEDNESDAY. HIGH PRESSURE
THEN BUILDS ACROSS THE NORTHEAST USA THURSDAY WITH COLDER TEMPS.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MEDIUM...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

TODAY...HIGH CONFIDENCE IN IFR AT ALL TERMINALS THROUGH THIS
AFTERNOON. LOW PRESSURE APPROACHING FROM THE SW WILL ALLOW FOR THE
CONTINUATION OF AN AREA OF PRECIP AND LOW CIGS THROUGH THIS
AFTERNOON. EXPECT IFR TO LIFT TO MVFR LATE FOR CIGS...WHILE VSBYS
WILL BE RELATED TO -RA WITH POCKETS OF +RA AND FG...BUT GENERALLY
IFR TO LOW IFR AS WELL. WINDS WILL INCREASE AND SHIFT RAPIDLY.
FIRST TO A MORE SLY DIRECTION...THEN NW TOWARDS EVENING. GUSTS MAY
REACH CLOSE TO 35 KTS FROM PVD N...WITH GUSTS APPROACHING 45 KTS
OVER THE CAPE AND ISLANDS.

TONIGHT...MEDIUM CONFIDENCE IN IFR CONTINUING INTO EARLY EVENING
THEN LIFTING TO MVFR AT ALL TAF SITES LATE EVENING. HIGH
CONFIDENCE IN VFR GENERALLY AFTER MIDNIGHT. EXPECT CIGS TO LIFT
WITH STRONG NW FLOW BEGINNING THIS EVENING. GUSTS REACHING 35 KTS
ESPECIALLY EARLY IN THE OVERNIGHT.

KBOS TERMINAL...MEDIUM TO HIGH CONFIDENCE IN TAFS. LIFR CONDITIONS
TO PERSIST THROUGH MORNING ESPECIALLY FOR CIGS AND LOCAL POCKETS
OF +RA. EXPECT AT LEAST IFR THROUGH MID AFTERNOON...LIFTING TO
MVFR TOWARDS EVENING AND FINALLY VFR IN CLEARING SKIES BY
MIDNIGHT. HIGH CONFIDENCE IN VFR AFTER MIDNIGHT. WINDS GENERALLY
ENE AND INCREASING WITH GUSTS TO 25 KT THIS AFTERNOON. EXPECT
WINDS TO SWITCH TO NW LATE THIS EVENING WITH GUTS TO 35 KTS.
DIMINISHING AFTER MIDNIGHT.

OUTLOOK...SATURDAY THROUGH TUESDAY...

SATURDAY...HIGH CONFIDENCE IN VFR ACROSS ALL TERMINALS. WINDS
GENERALLY W...GUSTING ABOVE 25 KTS E OF KBED EARLY BUT SUBSIDING
AREA WIDE THROUGH THE DAY.

SATURDAY NIGHT...HIGH CONFIDENCE IN VFR SAT EVENING. MEDIUM
CONFIDENCE IN MVFR CIGS AND VSBYS AS WEAK LOW APPROACHES BY EARLY
SUN MORNING. EXPECTING SKIES TO DESCEND FROM MID TO LOW VFR AND
FINALLY MVFR TOWARD MORNING. VSBYS TO DIMINISH IN AREAS OF -SN
PRIMARILY FROM W TO E MAINLY AFTER 06Z. WINDS GENERALLY W 5 TO 10
KTS.

SUNDAY...POTENTIAL FOR MVFR CONDITIONS IN LIGHT SNOW. CONDITIONS
MAY IMPROVE FOR A FEW HOURS SUNDAY EVENING. MEDIUM CONFIDENCE.

SUNDAY NIGHT-MONDAY...CONDITIONS LOWER TO MVFR-IFR. THERE MAY BE A
PERIOD OF SNOW IF THE PRECIP STARTS LATE SUNDAY NIGHT OR EARLY
MONDAY. PRECIPITATION SHOULD BE MAINLY RAIN BY MIDDAY MONDAY. A
PERIOD OF FREEZING RAIN AND/OR SLEET IS POSSIBLE DURING THE
TRANSITION. STRONG SOUTH TO SOUTHWEST WINDS ARE EXPECTED MONDAY
AFTERNOON AT 2000 FEET WITH 50-70 KNOTS POSSIBLE AT THAT LEVEL.
THIS WOULD LEAD TO LOW-LEVEL WIND SHEAR. MEDIUM CONFIDENCE.

TUESDAY...VFR. INCREASING NORTHWEST WINDS WITH GUSTS OF UP TO
40 KT POSSIBLE. LOW-MEDIUM CONFIDENCE.

&&

.MARINE...
TONIGHT...WINDS AND SEAS REMAIN BELOW SCA CRITERIA UNTIL LATE ALONG
THE SOUTH COAST.

FRIDAY...GALE CONDITIONS DOMINATE THE SOUTHERN WATERS...PERHAPS STORM
FORCE GUSTS ALONG THE IMMEDIATE COAST ON SOUTHERLY FLOW. A STRONG
LOW LEVEL JET AROUND 85 KT WILL APPROACH. THIS MEANS 40 TO 45 KT
GUSTS WILL OCCUR GIVEN THE STRENGTH OF THE LOW LEVEL INVERSION.
SEAS BUILDING TO 10 TO 15 FEET ACROSS THE SOUTHERN WATERS.

FRIDAY NIGHT...A STORM WATCH HAS BEEN ISSUED. MAY SEE GUSTS
APPROACHING 50 KT AS STRONG COLD AIR ADVECTION BRINGS BETTER WIND
MOMENTUM TRANSFER ACROSS THE COASTAL WATERS. SOME CHANCE FOR
FREEZING SPRAY LATER AT NIGHT.

OUTLOOK...SATURDAY THROUGH TUESDAY...

SATURDAY...WINDS CONTINUE TO GUST TO 25 KT ACROSS ALL WATERS
EXCEPT MAYBE WELL SHELTERED BAYS. EXPECT SWELL TO CONTINUE WITH
WAVE HEIGHTS STILL AROUND 10 FT. EXPECT SCA ACROSS WATERS THROUGH
EARLY AFTERNOON...LATE EVENING OVER OUTER WATERS.

SATURDAY NIGHT...EXPECT WINDS AND SEAS TO REMAIN BELOW SCA
CRITERIA THROUGH THE PERIOD AS WEAK LOW PRES APPROACHES AND
CROSSES THE WATERS FROM THE W.

SUNDAY...BUILDING EAST WINDS WITH GUSTS TO 25 KNOTS AROUND CAPE
COD AND THE ISLANDS LATE SUNDAY. BUILDING WINDS AND SEAS ALL
WATERS SUNDAY NIGHT.

MONDAY...WINDS BECOMING SOUTHEAST DURING THE DAY AND SOUTH TOWARD
EVENING. WINDS AND SEAS BUILDING THROUGH THE DAY IN AREAS OF RAIN.
WINDS 2000 FEET ABOVE THE SURFACE SHOULD REACH 50 TO 70 KNOTS
MONDAY AFTERNOON AND EVENING. LOW CONFIDENCE ON GALE FORCE GUSTS
DURING THIS TIME.

MONDAY NIGHT-TUESDAY...WIND SHIFTS TO WEST-NORTHWEST AFTER A COLD
FRONT SWINGS ACROSS THE WATERS. LOW CONFIDENCE FOR GALES OVERNIGHT
AND ON EARLY TUESDAY.  SEAS AT 8 TO 10 FEET ON THE OUTER WATERS.

&&

.HYDROLOGY...
HYDROLOGY...LOOKING AT 1 TO 2 INCHES OF RAINFALL IN A FAIRLY BRIEF 6
TO 12 HOUR PERIOD FRIDAY MORNING THROUGH EARLY AFTERNOON. SNOW WATER
EQUIVALENTS ARE STILL FAIRLY HIGH WITH LEFTOVER SNOWPACK. GOOD
TEMPERATURE RISES EXPECTED SOUTH OF THE MASS PIKE COINCIDING WITH
THE RAINFALL FRIDAY. URBAN AND POOR DRAINAGE FLOODING APPEARS AS THE
PRIMARY THREAT WITH SOME DRAINS STILL CLOGGED WITH LEFTOVER SNOW AND
ICE. FURTHER NORTH OF THE PIKE TEMPERATURES WILL BE COLDER ALONG
WITH SOME FROZEN/FREEZING PCPN. THE COMBINATION OF SNOWMELT AND
HEAVY RAINFALL IS OF SOME CONCERN BUT SMALL STREAM/MAJOR RIVER POINT
GUIDANCE INDICATE FAIRLY HIGH THRESHOLDS. STILL ASSESSING THE DATA
AT THIS POINT IN TERMS OF POTENTIAL HEADLINES BUT HIGHER CONFIDENCE
IN FLOOD ADVISORY ISSUANCE NEAR/DURING THE STORM EVENT ATTM.

THERE IS ALSO CONCERN FOR ANOTHER PRECIP EVENT ON MONDAY CHANGING
TO RAIN BY LATE MORNING. THE WATER EXPECTED WITH THIS STORM MAY
PRODUCE ANOTHER INCH OR MORE OF RAIN. THIS WILL NEED TO BE
MONITORED.

&&

.TIDES/COASTAL FLOODING...
GFS BASED MRPSSE GUIDANCE YIELDS JUST A ONE FOOT SURGE DURING THE
TIME OF HIGH TIDE THIS AFTERNOON. THIS APPEARS A BIT CONSERVATIVE
AND COULD EASILY BE DOUBLE THIS AMOUNT GIVEN INCREASING WAVE
ACTION. ASTRONOMICAL TIDES ARE JUST BEYOND PEAK MLLW VALUES TODAY.
WOULD NEED AT LEAST A THREE TO THREE AND A HALF FOOT SURGE TO
APPROACH MINOR FLOOD ALONG THE SOUTH COAST. POTENTIAL APPEARS TO
BE FOR PERHAPS SOME MINOR SPLASHOVER AT ATTM.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH THIS EVENING FOR CTZ002>004.
MA...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR MAZ002-
     008-009.
     HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR MAZ022>024.
     FLOOD WATCH THROUGH THIS EVENING FOR MAZ005>007-011>021.
     WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR MAZ019>021.
     HIGH WIND WATCH FROM 6 PM EST THIS EVENING THROUGH LATE
     TONIGHT FOR MAZ005>007-012>018.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR MAZ003-
     004-010-026.
NH...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR NHZ011-
     015.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR NHZ012.
RI...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR RIZ008.
     FLOOD WATCH THROUGH THIS EVENING FOR RIZ001>007.
     WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR RIZ006-007.
     HIGH WIND WATCH FROM 6 PM EST THIS EVENING THROUGH LATE
     TONIGHT FOR RIZ001>004.
MARINE...GALE WARNING UNTIL 6 AM EST SATURDAY FOR ANZ231>237-254>256.
     GALE WARNING FROM 6 PM THIS EVENING TO 6 AM EST SATURDAY FOR
     ANZ230-250-251.

&&

SYNOPSIS...BELK/DOODY/SIPPRELL
NEAR TERM...SIPPRELL
SHORT TERM...DOODY
LONG TERM...BELK
AVIATION...BELK/DOODY
MARINE...BELK/DOODY/SIPPRELL
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Feb 25, 10:33 AM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1033 AM EST FRI FEB 25 2011

MAZ022>024-RIZ008-261545-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
1033 AM EST FRI FEB 25 2011

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ019>021-RIZ006-007-261545-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
WASHINGTON RI-NEWPORT RI-
1033 AM EST FRI FEB 25 2011

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ005>007-012>018-RIZ001>004-261545-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-
1033 AM EST FRI FEB 25 2011

...FLOOD WATCH IN EFFECT UNTIL 10 PM EST THIS EVENING...
...HIGH WIND WATCH IN EFFECT FROM 6 PM EST THIS EVENING THROUGH LATE
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS AND NORTHERN RHODE
ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH WIND WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002>004-MAZ011-RIZ005-261545-
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN HAMPDEN MA-BRISTOL RI-
1033 AM EST FRI FEB 25 2011

...FLOOD WATCH IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ002-008-009-NHZ011-015-261545-
WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
1033 AM EST FRI FEB 25 2011

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ003-004-010-026-NHZ012-261545-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-EASTERN HAMPSHIRE MA-
NORTHERN MIDDLESEX MA-EASTERN HILLSBOROUGH NH-
1033 AM EST FRI FEB 25 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231>237-254>256-261545-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1033 AM EST FRI FEB 25 2011

...GALE WARNING IN EFFECT UNTIL 6 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-250-251-261545-
BOSTON HARBOR-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
1033 AM EST FRI FEB 25 2011

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Eastern Kent

When
February 25, 11:00 AM EST to 12:35 PM EST
Where
Eastern Kent forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

The Automated Surface Observing Station at T.F. Green State Airport (KPVD) recorded sustained wind speeds of 40 mph. No damage was reported.

High Wind, Newport

When
February 25, 11:00 AM EST to 2:07 PM EST
Where
Newport forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Amateur Radio
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

Multiple phone poles were downed on Beacon Street at West Main Road in Middletown, RI.

High Wind, Washington

When
February 25, 11:23 AM EST to 4:25 PM EST
Where
Washington forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

The Automated Surface Observing Station at Westerly State Airport (KWST) recorded a sustained windspeed of 35 mph with gusts to 51 mph. In addition, multiple trees were downed on Shumankanuc Hill Road in Charlestown and trees were downed in Narragansett on Route 1A near the intersection with Route 138 and at the intersection of Robinson and Rodman Streets.

High Wind, Bristol

When
February 25, 4:29 PM EST
Where
Bristol forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

An amateur radio operator recorded a wind gust of 60 mph on their home weather station in Barrington, RI. No damage was reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2011Every state in 2011This day in weather historyWarnings in Rhode Island, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289057, 289070, 291197, 289054.